BMC nephrology 2018 03 0519(1) 52 doi 10.1186/s12882-018-0854-0
Cilostazol is an antiplatelet drug that is widely prescribed for the prevention of secondary stroke. Adverse reactions to cilostazol include headaches, palpitations, and diarrhea. Little is known about the nephrotoxicity of cilostazol, such as acute kidney injury. We report a biopsy-proven case of diffuse tubulointerstitial nephritis induced by cilostazol.
A 69-year-old woman prescribed cilostazol was hospitalized for acute kidney injury. On admission, her renal function deteriorated, with an increased serum creatinine level. Urinalysis showed hematuria, proteinuria, and hyper-beta2-microglobulinuria. A renal biopsy revealed diffuse tubulointerstitial nephritis associated with IgA nephropathy, and gallium-67 scintigraphy showed uptake in the bilateral kidneys. A drug lymphocyte stimulation test for cilostazol was positive, and the patient was diagnosed with cilostazol-induced acute tubulointerstitial nephritis. Despite discontinuation of cilostazol, her renal function rapidly worsened and steroid pulse therapy was initiated, followed by oral high-dose glucocorticoid therapy. After steroid treatment, her serum creatinine level normalized in parallel with urine beta2-microglobulin.
Cilostazol can induce acute tubulointerstitial nephritis.